MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 36IN 1 S/A CT; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 36IN 1 S/A CT; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP359H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.H3 investigation summary: a failed suture needle, labeled as (b)(4), was submitted to herrera, stafford and associates,) for fractographic evaluation on march 10, 2025.The component was identified as product code vcp359h.It was requested that hsa assess the fracture mode of the failure.According to the information, it was reported "when closing abdomen, tip of needle has broken off.The product received for analysis was vcp359h.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The needle breakage was confirmed.H3 analysis: the product was returned to ethicon for evaluation.One unopened sample for product code vcp359h was received for analysis.In order to evaluate the condition of the returned sample, the packet was opened.The swage and attachment area were noted as expected.The tip and body of the needle were examined under magnification and no anomalies or issues related to needle breakage were found.In addition, the samples were tested by resistance test to needle and met the requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: to avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The event described could not be confirmed as no issues related to breakage needle was noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional information was requested, and the following was obtained via: - were there any adverse consequences associated with the patient? none reported - was the needle piece(s) retrieved during the same procedure? no - were x-rays taken to locate the needle piece(s)? no - was there any additional tissue damage resulting from the search for the needle piece? none reported - does a fragment of the needle remain in the patient¿s tissue? yes if so, ¿ is there any plan in place to remove the needle piece in the future? none reported ¿ if so, could you please provide the scheduled date for the removal? not scheduled ¿ in which tissue structure was the broken needle located? uterus ¿ what is the surgeon's opinion of the potential consequences for the patient? concerned and will monitor - what is the current status of the patient? not reported.
 
Event or Problem Description
It was reported that a patient underwent an abdominal closure procedure in 2025 and suture was used.During the procedure, when closing abdomen, tip of needle has broken off.Surgeon's and scrub team unable to locate tip of needle.Abdomen was washed out with irrigation.No adverse patient consequences were reported.Additional information was requested.

Brand Name
VCL+ VIO 36IN 1 S/A CT
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN ANGELO
3348 pulliam st
san angelo TX 76905
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key21634612
Report Number2210968-2025-02878
Device Sequence Number18026436
Product Code GAM
UDI-Device Identifier10705031052734
UDI-Public(01)10705031052734(17)9/30/2029(10)103Q7X
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K132580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP359H
Device Lot Number103Q7X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2025
Initial Report FDA Received Date03/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown